skin-hair-icon

Vitiligo and sunburn

I am having 90% vitiligo....if i get exposed to sun for a minute then also i get sunburn red colour very itchy n if i get exposed to sun with wet skin then sunburn is very severe n there would be blister over my body...please help me n prescribe me some medication.
views-icons 68 Views Bookmark this Answer
Bookmark
v

Doctor Answers (1) on Vitiligo and sunburn

doctor profile image
Dr. Hithysh BM Bangalore | General Physician
Answered
hello der
Many treatments are available to help restore skin color or even out skin tone. Results vary and are unpredictable. Some treatments have serious side effects. So your doctor may suggest that you first try improving the appearance of your skin by applying self-tanning products or makeup.

If you and your doctor decide to treat your condition with a drug or other therapy, the process may take many months to judge its effectiveness. And you may have to try more than one approach before you find the treatment that works best for you.

Medications

No drug can stop the process of vitiligo — the loss of pigment cells (melanocytes). But some drugs, used alone or with light therapy, can help improve your skin's appearance.

Creams that control inflammation. A topical corticosteroid may help return color to (repigment) your skin, particularly if you start using it early in the disease. You may not see a change in your skin's color for several months.

This type of cream is effective and easy to use. But it can cause side effects, such as skin thinning or the appearance of streaks or lines on your skin.

Milder forms of the drug may be prescribed for children and for people who have large areas of discolored skin.

A form of vitamin D. Topical calcipotriene (Dovonex) is a cream that can be used with corticosteroids or ultraviolet light. Possible side effects include dry skin, rash and itching.
Medications that affect the immune system. Ointments containing tacrolimus or pimecrolimus (calcineurin inhibitors) may be effective for people with small areas of depigmentation, especially on the face and neck. This treatment may have fewer side effects than corticosteroids and can be used with ultraviolet B (UVB) light. The Food and Drug Administration (FDA) has warned about a possible link between these drugs and lymphoma and skin cancer.
Combined medication and light therapy. This treatment combines a drug called psoralen with light therapy (photochemotherapy) to return color to the light patches. After you take psoralen by mouth or apply it to the affected skin, you're exposed to ultraviolet A (UVA) or UVB light. Because the drug makes your skin more sensitive to the light, your skin turns pink. As the skin heals, a more normal skin color appears. You may need to repeat treatments up to three times a week for six to 12 months.

Possible side effects include severe sunburn, blistering, itching, overdarkening of the skin, and an increased risk of cataracts and skin cancer. It may help if for one to two days after each treatment you apply sunscreen, wear UV-protective sunglasses and avoid direct sunlight. Oral psoralen with UVA radiation is not recommended for children under 12.

Light therapy. This treatment uses narrow band UVB light. You may receive treatment in a doctor's office up to three times a week. And unlike photochemotherapy, it doesn't require psoralen, which simplifies the process. The best results are achieved on the face, trunk and limbs.
consult dermatologist for further evaluation and treatment.

Flag this Answer
Flag this answer
message icon Let others know if this answer was helpful
Was this answer helpful?
YES NO